Oklahoma, 2024

High Wind in Oklahoma, April 15, 2024

April 15, 2024 · NWS TSA · 1 event in 1 county or zone

A strong low pressure system deepened over the High Plains during the evening of the 15th, with the approach of a strong upper level disturbance. A very tight pressure gradient associated with this system resulted in strong wind both at the ground and just above the ground across eastern Oklahoma.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong low pressure system deepened over the High Plains during the evening of the 15th, with the approach of a strong upper level disturbance. A very tight pressure gradient associated with this system resulted in strong wind both at the ground and just above the ground across eastern Oklahoma. High-based showers developed across the area, and combined with the strong wind fields already in place due to the tight pressure gradient, isolated high wind gusts occurred in Haskell County. The Oklahoma Mesonet station near Stigler measured 59 mph wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 15, 7:44 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 15, 7:44 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
844 PM CDT Mon Apr 15 2024

...New SHORT TERM...

.SHORT TERM...
(The rest of tonight)
Issued at 829 PM CDT Mon Apr 15 2024

Scattered showers have developed across southeast OK and portions
of northwest AR this evening but so far minimal thunderstorm
activity has been observed. Gusty southerly winds continue across
the area in response to the robust pressure gradient. Although the
near surface layer is quite moist, a subsident layer above is
keeping convection quite capped at the moment. Additionally, as
the air is much drier above the surface, CAMs have been
indicating the possibility of even gustier winds as rain
evaporates and cools in this dry layer. Accordingly, local wind
gusts up to 50 mph or so could occur this evening.

The low level jet will increase the next few hours, improving
shear profiles and advecting a more favorable profile below 800
hPa or so. Additional lift from an advancing shortwave should be
sufficient to kick off showers and thunderstorms across the area.
With the evening update lowered rain chances just slightly as
coverage looks to be a little bit less, but still kept a good
portion of northeast OK above a 50% chance. The probability of
severe weather is not high, but there will be sufficient wind
shear and instability for a modest threat of damaging winds and
hail (10-15% chance) in a few spots. An isolated tornado could
also occur (5% chance). Storm activity will move out of Oklahoma
near daybreak, hanging on across northwest AR a few additional
hours before ending.

&&

.LONG TERM...
(Tuesday Night through Monday)
Issued at 214 PM CDT Mon Apr 15 2024

Quiet weather is expected Wednesday, but moisture return will be
underway as the Tuesday boundary washes out. A cold front will
advance southeast across the area Thursday in response to height
falls across the north-central CONUS. This front will impinge on
an increasingly moist and unstable airmass and yield an elevated
severe storm threat. Today's data suggests this boundary will
stall over northern TX/ArkLaTex. After a lull in the action
Friday, warm advection north of this boundary and ahead of a
secondary cold frontal push from the north will lead to another
round of showers and storms Friday night into Saturday. Model QPF
signals suggest potential for locally heavy rainfall and possibly
some localized flooding as well. The secondary front will clear
things out by Sunday, and the start of next week will be below-
average cool. In fact, the typical cool valley sites across NE OK
and NW AR could drop into the 30s by next Monday morning.

Lacy

&&

.AVIATION...
(00Z TAFS)
Issued at 640 PM CDT Mon Apr 15 2024

Strong and gusty south winds will continue overnight as potent
upper level storm system lifts into the central Plains. Low
clouds will continue to spread north with MVFR ceilings likely
across eastern OK TAF sites by late evening, moving into NW
Arkansas Tuesday morning (12-15Z). Scattered showers will likely
develop after midnight across northeast Oklahoma ahead of dry
line/Pacific front with an isolated thunderstorm or two, mainly at
KBVO. Elsewhere, storm chances appear too low to include at this
time, although short term convective trends will continue to be
closely monitored. Clearing line forecast to be near the Highway
75 corridor around mid morning, pushing east of NW AR mid to late
afternoon. Gusty winds will persist behind boundary.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   66  85  56  85 /  60  30   0   0
FSM   66  82  62  87 /  60  60   0   0
MLC   67  85  58  86 /  60  30   0   0
BVO   63  83  52  83 /  60  30   0   0
FYV   63  80  57  84 /  50  60   0   0
BYV   65  78  60  82 /  40  50   0   0
MKO   66  82  57  83 /  50  40   0   0
MIO   65  81  55  80 /  40  60   0   0
F10   66  82  56  84 /  60  30   0   0
HHW   65  81  63  84 /  60  40   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...06
LONG TERM....30
AVIATION...12
Hazardous weather outlook, Apr 15, 4:12 PM CST, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
512 PM CDT Mon Apr 15 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
512 PM CDT Mon Apr 15 2024

...Severe Storm Potentials Continue For Tonight...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...After Midnight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...After Midnight in Eastern Oklahoma and After 4 AM Northwest
			Arkansas.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...After 8 PM.

DISCUSSION...
Thunderstorms chances return this evening and increase from west
to east after midnight tonight as a Pacific cold front and dryline
move into the region. Severe storm potentials remain possible
overnight, with damaging winds being the primary threat and large
hail a secondary threat. There also remains a very low tornado
threat across parts northeast Oklahoma late tonight.

Ahead of the storm chances, southerly winds gusting up around 25
mph will continue over the region for the remainder of this
afternoon. This evening and overnight tonight, as the front
approaches, wind gusts of 25 to near 40 mph will become possible
across eastern Oklahoma and northwest Arkansas. The strongest
gusts tonight are forecast across northeast Oklahoma and within
the higher terrain locations of southeast Oklahoma and far
northwest Arkansas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Thunderstorm Potential...High Fire Weather Potential...High
          Wind Potential.
WEDNESDAY...No Hazards.
THURSDAY...Severe Thunderstorm Potential...High Wind Potential.
FRIDAY...Thunderstorm Potential.
SATURDAY...Thunderstorm Potential...High Wind Potential...Heavy
		   Rain Potential.
SUNDAY...No Hazards.

EXTENDED DISCUSSION...
Thunderstorms will end from west to east Tuesday as the cold
front moves east of the area by afternoon. Fire weather concerns
will ramp up behind the front Tuesday afternoon as dry air surges
into the region with gusty southwest winds. The greatest concern
will be to the north and west of Tulsa where the spring green-up
has been less significant.

Thunderstorm chances will return Thursday and Thursday night as
another cold front moves across the area, and some of these
storms may be severe. The front will stall just south of the Red
River Friday and Saturday, with showers and a few thunderstorms
remaining possible to the north of the boundary.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Haskell

When
April 15, 9:30 PM CST to 9:40 PM CST
Where
Haskell forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163024.